Navigating Adverse Events in Oncology Supportive Care

Sap Partners | Schools of Nursing | <b>Moffitt</b>

Mark Honor, PA-C, highlights best adverse event management practices for patients undergoing chemotherapy and immune-based treatment.

Understanding how different treatments work allows for better adverse event (AE) management, according to Mark Honor, PA-C. Furthermore, the same AEs can present following different types of treatment, so it is crucial to ask patients the correct questions to best understand how to help them.

In an interview with Oncology Nursing News®, Honor, an advanced practice professional at Moffit Cancer Center, highlighted optimal AE management for patients receiving chemotherapy and immune-based treatment. He underscored the value of “timing” in determining the underlying cause of an AE, how certain therapies either inflame or suppress the immune system, and how phone triage nurses can often resolve many patient dilemmas over the phone by simply asking the correct questions.

“Part of understanding and treating [patients] is also managing [adverse events] (AEs),” commented Honor. “For example, with chemotherapy, nausea, vomiting, and diarrhea [are associated] because we're killing all the cells, and the cells from the mouth to your bottom are rapidly dividing. Chemotherapy kills mostly rapidly dividing cells. That's why nausea, vomiting, and diarrhea [occurs]; patients lose their hair and they lose weight; [those are] chemotherapy-related side effects.”

“[For] immunotherapy side effects, if you think about autoimmune diseases—lupus, psoriasis, psoriatic arthritis—those are the types of things that happen from an overactive immune system. We can induce autoimmune problems using immunotherapy. These [need] to be managed with the same medications that we use to manage autoimmune issues.”

Oncology Nursing News®: How do you differentiate between the AEs associated with these different treatments?

Honor: The [key] to differentiating is really in the timing. There are different treatment methods we can use. There is chemotherapy alone, chemotherapy and immunotherapy, chemotherapy and targeted therapy, immunotherapy and targeted therapy, single-agent immunotherapy, and single-agent targeted therapy. The first thing is: What’s their protocol? What’s their regimen?

If they're just on chemotherapy, and they have diarrhea, it’s related to the chemotherapy—that usually happens on day 3 to 10. You treat it supportively and it gets better. What happens if they're on chemotherapy and immunotherapy? Well, the timing is important. If they don't have diarrhea [during] the first several treatments, and then [during] the fourth or fifth treatment they start to have 5 loose stools a day, and then the next week, they have 10 loose stools a day, that's probably going to be immunotherapy related because [immunotherapy-related AEs] happen slowly over the long term. Diarrhea does not happen quickly when it is associated with immunotherapy. The timing and progression or cessation gives you the clues you need to figure out which agent caused the side effect.

Diarrhea could [also] be diet related. If you have given someone chemotherapy multiple times, you can literally change their ability to tolerate and digest certain foods. You can induce somebody to be lactose intolerant, or to be intolerant of certain foods, just because we've “wrecked the gut.”

Let me clarify what “wrecking the gut” means. Chemotherapy changes the patient’s ability to digest food.More specifically - the chemotherapy likely changed the normal gut flora as well as caused damage to the mucosal surface and this may have a lasting effect. The patient may never be able to tolerate what a patient considers their “normal diet.” Motility can also be impaired from chemotherapy and or additional medications.

[Therefore], if you have somebody who says, “I have diarrhea,” you have to question them about it. You have to ask them details. “When did it start? Is it related to food? How often is it and what kind?”

You mentioned in your presentation that there are specific AEs that nurses “can’t accept.” Specifically, if a patient calls into phone triage and reports dizziness, nausea, or fatigue, the nurses need to inquire for more details. Could you explain a bit about why this is important?

My statement is: Explain to me the sensation of feeling dizzy without using the word dizzy, explain to me the sensation of feeling tired without using the word tired, and explain the sensation of feeling nauseous without using the word nausea.

Let’s use nausea for example. [If] the patient says to me, “Well, I generally feel good; I have an appetite. Then I go to eat, and 5 minutes after I eat, I vomit.” I'll say to them, “Did you even actually feel nauseous?” They will say, “No, I just vomited.” That particular scenario just described something called gastroparesis. The Latin translation of that means the stomach stopped. Between the brain and the stomach, there is something called motor nerve and motor means movement. When you put food in your stomach, that is supposed to stimulate the motor nerves to turn the stomach down. Sometimes those motor nerves get [damaged] because of the chemotherapy. You put food in your stomach, and it doesn't go down; it irritates your stomach [and] sends it up. That particular situation needs a medication that's called a prokinetic, which means pro-movement. The correct drug for that is going to be metoclopramide (Gimoti).

Let’s use another scenario. I [tell] the patient [to] explain to me nausea without using the word. They say, “Well, I stand up, and all of a sudden, I start to feel off balance like the room is moving.” Now that's motion sickness. For motion sickness, you're going to use something like meclizine or scopolamine patch, which is a little transdermal patch you put behind the ears.

Or, I'll get a call from a triage nurse, [who says] “A patient just vomited.” I'll go down there, and I'll say, “Well, what happened?” They'll say, “Well, I woke up this morning, and I knew I had a CT scan and I was nervous, and I was stuck in traffic, and I got upset, and I got here and the next thing I know, I vomited.” That’s called anticipatory nausea. For that patient, you're going to give a medication like a benzodiazepine, such as lorazepam (Ativan).

The thing is, in all those scenarios, a patient was nauseous. However, if you ask them to tell you the whole story, there are 3 completely scenarios requiring 3 completely different medications.

I went to school to be a medical provider; they didn't go to school to be a patient. They're not going to walk up to me and say, “Mark, I think I had gastroparesis, can you prescribe me some metoclopramide?” They're not going to do that. The thing is, we can be ignorant of the facts if we don't ask the right questions. You must ask the right questions.

In your presentation, you discussed how certain AEs can first appear to be the same but be quite different depending on what kind of treatment a patient who is receiving. Would you be able to highlight some of those and explain how that works?

Let’s [discuss] skin changes. Chemotherapy is commonly known to cause something called hand-foot syndrome. Hand-foot syndrome is when the palms of the hand and the soles of the feet are red and painful. They can't even walk because it hurts so bad. That is a common side effect of chemotherapy.

If you have somebody on immunotherapy, and their skin turns bright red, generally that's going to be related to the immune system. By giving you immunotherapy, it really revs up the immune system.

Whether we are talking about skin, liver, or gut issues, the cause is going to be based on the treatment. If we're doing chemotherapy, and you have skin, liver, or gut issues, it’s because of the chemotherapy-destroying cells. In immunotherapy, if you're having side effects, it's because the immune system is causing an “itis.” Itis means inflammation. There’s a difference between destruction and inflammation. It's a different physiologic process.

Is there anything else that I haven't asked you that you would like to mention?

The most important thing I can say, especially from a nursing triage perspective, [is that] a lot of nurses tend to get the [following] phone call: “This is Mrs. Jones, and I'm having this issue.” [Nurses] will say, “OK, I'll take that down and I'll let your provider know.”

[If you are] the triage nurse, or the primary nurse, you have to be invasive. Once a patient tells you they're having a problem, you need to know what they ate last night, what they have been eating recently. Because a lot of times by asking all those questions, the nurse can [actually] solve a lot of these problems.

I would say to nurses: Have a series of questions that you ask every patient and be invasive—ask tough questions. This is because a lot of times, you will end up getting the information you need to handle it right then and there.